Coagulation
Hereditary thrombophilia / hypercoagulopathies
Protein C deficiency

Author: Jeremy Parsons, M.D. (see Authors page)

Revised: 29 April 2016, last major update June 2012

Copyright: (c) 2002-2016, PathologyOutlines.com, Inc.

PubMed Search: Protein C deficiency [title]

Definition / General
  • Hereditary deficiencies occur in 0.14 - 0.5% of general population (the clinically significant incidence is much lower)
  • > 160 mutations exist, either type I (76%, usually quantitative) or type II (dysfunctional protein, normal protein levels)
  • Causes 1 - 11% of cases of venous thrombosis
  • These patients are also at risk for warfarin-induced skin necrosis if treated with warfarin and no heparin until warfarin levels are therapeutic; this paradoxical clotting is due to a faster fall in natural anticoagulant proteins than procoagulant proteins in these patients
  • Heterozygotes have levels 35 - 65% of normal
  • First thrombotic event occurs between ages 10 - 50 years
  • Only 30% have thromboembolism, increasing to 75% if coexisting factor V Leiden
  • Homozygotes (1 per 500 - 750K births) with severely decreased levels present as newborns with DIC and purpura fulminans neonatorum, leading to death unless anticoagulation and replacement therapy with fresh frozen plasma is started
  • Homozygous protein C deficiency can be cured with liver transplant; however, this is usually too risky so replacement is preferred treatment
  • Must exclude acquired causes of protein C deficiency
Etiology
  • Acquired causes of low protein C levels:
    • Clot formation
    • Surgery
    • Liver disease
    • Warfarin (should be discontinued at least 10 days prior to testing) or Vitamin K antagonist therapy
    • DIC
    • Vitamin K deficiency
    • L-asparaginase therapy

  • Acquired causes of increased protein C (may mask protein C deficiency):
    • Ischemic heart disease
    • Pregnancy
    • Postmenopausal women
    • Hormone replacement therapy
    • Oral contraceptives
Clinical Images

Images hosted on other servers:

Warfarin induced skin necrosis